Treatment of Women With Epilepsy

Alison M. Pack, MD, Martha J. Morrell, MD

Disclosures

Semin Neurol. 2002;22(3) 

In This Article

Principles of AED Use in Pregnancy

Each year approximately 20,000 women with epilepsy become pregnant. The number of women with epilepsy becoming pregnant has increased over the years because of increased marriage rates,[73] more social acceptance of parenting, and improved medical management of pregnancy in women with epilepsy.

Seizure frequency may change during pregnancy. Of women with preexisting epilepsy, approximately 35% experience an increase in seizure frequency, 55% have no change, and 10% have a decrease in seizure frequency.[74,75] Factors responsible for this change in seizure frequency include changes in sex hormones, in AED metabolism, in sleep schedules, and in medication compliance.

AED concentrations may change during pregnancy. There are multiple physiological changes during pregnancy that can alter AED pharmacokinetics and AED concentrations. These include decreased gastric tone and motility, an increase in plasma volume, and an increase in renal clearance. As albumin levels and protein binding decline,[76] there is a relative increase in the free fraction of AED. Therefore, it is necessary to follow the non-protein-bound drug concentration (the free level), especially for AEDs that are highly protein bound, such as carbamazepine, phenytoin, and VPA. Seizure control is important during pregnancy as women with epilepsy are at greater risk for fetal loss. The reasons for fetal loss are not entirely understood but are more likely to be related to maternal seizures than to fetal exposure to AEDs.[77,78] This is supported by the finding of fetal heart rate decelerations with maternal seizures.[79]

The older AEDs (benzodiazepines, phenytoin, carbamazepine, phenobarbital, and VPA) are teratogenic. Minor congenital malformations including facial dysmorphism and digital anomalies occur in 6 to 20% infants exposed to AEDs in utero,[80] approximately a twofold increase over the general population. These malformations are typically subtle and are often outgrown. Major malformations are cleft lip and palate, cardiac defects (atrial septal defect, tetralogy of Fallot, ventricular septal defect, coarctation of the aorta, patent ductus arteriosus, and pulmonary stenosis),[81,82,83] and urogenital defects. These occur in 4 to 6% of infants born to mothers with epilepsy taking older AEDs, compared with 2 to 4% of the general population. Neural tube defects (spina bifida and anencephaly) occur in 0.5 to 1% of infants exposed to carbamazepine[84] and 1 to 2% of infants exposed to VPA during the first month of gestation.[85] The risk of malformation is highest in fetuses exposed to multiple AEDs and those exposed to higher dosages. A recent study[86] confirmed these observations, finding increased rates of major malformations, growth retardation, microcephaly, hypoplasia of the midface, and hypoplasia of the fingers in children born to mothers taking two or more of the older AEDs.

Since 1993 a number of new AEDs have been introduced. There is little information regarding the teratogenicity of the new AEDs. At this time all of the new medications are labeled as Food and Drug Administration use-in-pregnancy risk category C (risk cannot be ruled out). Prospective registries have been established to gather data about fetal outcome after AED exposure. In the United States, the North American AED Registry can be reached by telephone (1-888-233-2334) or Web site (www.aedpregnancyregistry.org). A woman must enroll herself in this registry. A European Registry (EURAP) actively enrolls women across the United Kingdom and Europe as well as Australia and India.

Although data are limited, there are increasing concerns that exposure to AEDs in utero may have long-lasting adverse neurodevelopmental or neurocognitive effects.[87,88] A retrospective study found that children exposed in utero to VPA in monotherapy or polytherapy were more likely to require special educational resources.[89] Prospective studies are under way to better define the neurodevelopmental risks to the developing brain of AED exposure.

Several mechanisms have been postulated to explain the teratogenicity of AEDs. Some AEDs may be teratogenic because they generate free radical (arene oxide) intermediates[90,91] that bind with ribonucleic acid and disrupt deoxyribonucleic acid synthesis and organogenesis. Higher concentrations of oxide metabolites are associated with a greater risk for fetal malformations, and susceptibility to oxidation-related teratogenicity may be genetically determined.[92,93,94] Alterations in endogenous retinoid concentrations are another putative mechanism for AED-related teratogenicity.[95] Folic acid deficiency is a possible mechanism of teratogenicity for phenytoin, carbamazepine, phenobarbital, and VPA.[96]

Studies have shown a protective effect of folic acid in pregnant women without epilepsy.[97,98,99,100,101,102,103,104] Therefore, the United States Centers for Disease Control recommend that all women of childbearing potential receive routine supplementation of folic acid of at least 0.4 mg per day.[105] Unfortunately, there are no definitive studies of the effect of folic acid supplementation in women with epilepsy, and several studies report conflicting results. One study associated lower serum levels of folic acid with a higher risk of malformations in children of mothers taking AEDs during pregnancy.[106] Another ongoing study assessing pregnancy outcomes in children born to mothers with epilepsy reported a reduction in children born with major malformations, coincident with more widespread folic acid supplementation.[107] In contrast, others reported no reduction in the risk of non-neural tube defects such as cleft lip/palate and cardiovascular and urinary tract malformations for mothers receiving folic acid supplementation.[108] There was a report of a child born with a neural tube defect to a mother taking VPA at 2000 mg/ day and folic acid.[109] Despite the lack of conclusive evidence, many professional societies, including the American Academy of Neurology,[28] the American College of Obstetric and Gynecologic Physicians,[110] and the Canadian Society of Medical Geneticists,[111] recommend that all women of childbearing age taking AEDs receive folic acid supplementation at 0.4 to 5.0 mg per day.

Optimal management of epilepsy during pregnancy relies wherever possible on AED monotherapy at the lowest effective dose.[28,110,112] The best drug to choose is the drug most likely to be effective and well tolerated for the particular woman's seizure type. At this time, there is not sufficient information to identify any particular AED as the drug of choice during pregnancy. However, if there is a family history of neural tube defects, an agent other than carbamazepine or VPA might be considered. Any changes in medication, including reduction of dose or substitution, should take place prior to conception to avoid breakthrough seizures and to avoid exposing the fetus to additional AEDs.

Prenatal diagnostic testing should include a maternal serum -fetoprotein and level II (anatomic) ultrasonography at 14 to 18 weeks. This combination of tests will identify more than 95% of infants with neural tube defects. In some instances, an amniocentesis may be indicated. In addition, vitamin K supplementation (vitamin K1 at 10 mg per day) should be provided over the last month of gestation to prevent hemorrhage secondary to AED-related vitamin K deficiency and reduced vitamin K-dependent clotting factors.[113]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....